We’ll break it to you gently: abrupt derives from abruptus, the past participle of the Latin verb abrumpere, meaning "to break off." Abrumpere combines the prefix ab- with rumpere, which means "break" and which forms the basis for several other words in English that suggest a kind of breaking, such as interrupt, rupture, and bankrupt. Whether being used to describe a style of speaking that seems rudely short (as in "gave an abrupt answer"), something with a severe rise or drop ("abrupt climate change"), or something that seems rash and unprecipitated ("made the abrupt decision to quit college"), abrupt, which first appeared in English in the 16th century, implies a kind of jarring unexpectedness that catches people off guard.
Barbiturates are capable of producing all levels of CNS mood alteration, from excitation to mild sedation, hypnosis , and deep coma. Overdosage can produce death. In high enough therapeutic doses, barbiturates induce anesthesia . Barbiturates depress the sensory cortex, decrease motor activity, alter cerebellar function, and produce drowsiness, sedation, and hypnosis. Barbiturate-induced sleep differs from physiologic sleep. Sleep laboratory studies have demonstrated that barbiturates reduce the amount of time spent in the rapid eye movement (REM) phase, or dreaming stage of sleep. Also, Stages III and IV sleep are decreased. Following abrupt cessation of regularly used barbiturates, patients may experience markedly increased dreaming, nightmares, and/or insomnia . Therefore, withdrawal of a single therapeutic dose over 5 or 6 days has been recommended to lessen the REM rebound and disturbed sleep that contribute to drug withdrawal syndrome (for example, decreasing the dose from 3 to 2 doses a day for 1 week).
In severe cases, the withdrawal reaction or protracted withdrawal may exacerbate or resemble serious psychiatric and medical conditions, such as mania , schizophrenia , agitated depression , panic disorder , generalised anxiety disorder , and complex partial seizures and, especially at high doses, seizure disorders.  Failure to recognize discontinuation symptoms can lead to false evidence for the need to take benzodiazepines, which in turn leads to withdrawal failure and reinstatement of benzodiazepines, often to higher doses. Pre-existing disorder or other causes typically do not improve, whereas symptoms of protracted withdrawal gradually improve over the ensuing months.  For this reason at least six months should have elapsed after benzodiazepines cessation before re-evaluating the symptoms and updating a diagnosis. [ citation needed ]